Texas, 2016Tornado and Flash Flooding in Texas, May 27 to 31, 2016
May 27 to 31, 2016 · NWS LCH · 10 events in 4 counties and zones
A short wave moved into the area along the base of a larger trough. This brought a line of storms from north of Houston into deep Southeast Texas that slowly moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $184,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave moved into the area along the base of a larger trough. This brought a line of storms from north of Houston into deep Southeast Texas that slowly moved through. Flash flooding occurred in Tyler county that lead an earthen dam to break north of Woodville. Moderate flooding occurred along the Neches as the water drained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 27, 2:09 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, May 27, 2:09 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
309 AM CDT FRI MAY 27 2016
.DISCUSSION...
.Short Term...Today through Saturday.
Main forecast issues will be POPs especially over western parts of
the forecast area today and intensity of storms as they move
through southeast Texas this morning. Based on satellite and
radar...overall thunderstorm activity had weakened across
southeast Texas overnight as convection has increased and
intensified westward into central Texas. However...intense
convective line is beginning to organize northwest of Houston and
will likely move into southeast Texas later this morning. SPC has
issued a watch until 10 AM for southeast Texas as strong winds
and hail will be possible. Will maintain current fotrecast of
high POPs similar to ongoing forecast. Focus of stronger storms
and heavy appears to shifting further west in time. Also total QPF
through 12Z Saturday is forecasted under 1 inch so no FFA for now.
While upper trough axis will shift NE of area...rich thte air will
remain over the area so taper POPs to chance category for
Saturday. Highest POPs will remain over the north.
.Long Term...Saturday night through Thursday
A fairly persistent weak upper ridge pattern is expected through
at least the middle of next week. With rich moisture still in
place...will continue with low-end diurnal rain chances through
Wednesday. Upper trough will begin to move into the southern
Plains by late next week. Both GFS and ECMWF are showing
impressive upper diffluent flow east of the trough which would
denote potential for more heavy rain events. Temperatures should
remain near normal through late next week.
&&
.MARINE...
Persistent high pressure will continue over the eastern U.S. through
Saturday. This will keep a modest gradient over the area through
Saturday. Gradient should weaken by Sunday as high pressure builds
westward. This should bring a weak wind regime for the northern Gulf
and coastal areas for early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 84 71 87 70 / 50 20 40 10
LCH 83 74 85 72 / 50 20 30 10
LFT 85 72 87 71 / 20 10 20 10
BPT 83 75 86 73 / 60 40 30 10
&&
.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...SMALL CRAFT EXERCISE CAUTION through late tonight for GMZ450-452-
455-470-472-475.
&&
PUBLIC...04Hazardous weather outlook, May 27, 3:07 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 AM CDT FRI MAY 27 2016
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
280915-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
407 AM CDT FRI MAY 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY WITH THE BEST CHANCE ACROSS SOUTHEAST TEXAS AND SOUTHWEST
LOUISIANA. A STORMS MAY REACH SEVERE LIMITS THIS MORNING OVER
SOUTHEAST TEXAS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL BUT AT
THIS TIME...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDELY SCATTERED TO SCATTERED MAINLY DAYTIME THUNDERSTORMS ARE
EXPECTED FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. AT
THIS TIME...NO SIGNIFICANT SEVERE WEATHER OR HEAVY RAINFALL
THREATS ARE ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST
TEXAS.
GMZ430-432-435-450-452-455-470-472-475-280915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
407 AM CDT FRI MAY 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE WATERS TODAY. SOME STORMS MAY HAVE WIND GUSTS IN EXCESS OF 25
TO 30 KNOTS. FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS CAN BE
EXPECTED IN THE STRONGER STORMS. ONSHORE FLOW OF 15 TO 20 KNOTS IS
EXPECTED AS WELL. SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD. FREQUENT LIGHTNING...TORRENTIAL RAIN AND GUSTY WINDS MAY
OCCUR. AT THIS TIME...FORECASTED WINDS ARE NOT EXPECTED TO BE
HAZARDOUS. MARINERS SHOULD MONITOR THE LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 27, 4:31 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 AM CDT FRI MAY 27 2016
TXZ180-259-271130-
NORTHERN JASPER TX-TYLER TX-
531 AM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR TYLER AND NORTHERN JASPER
COUNTIES UNTIL 630 AM CDT...
AT 530 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CHESTER TO NEAR WILDWOOD. MOVEMENT WAS
EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JASPER...WOODVILLE...KIRBYVILLE...COLMESNEIL...CHESTER...FRED...TOWN BLUFF...
EBENEZER...WARREN...ROCKLAND...MT. UNION...MAGNOLIA SPRINGS...SPURGER...
IVANHOE...SAM RAYBURN DAM AND HILLISTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHEASTERN TEXAS.
LAT...LON 3106 9455 3105 9449 3103 9448 3103 9447
3111 9406 3113 9403 3060 9388 3054 9388
3052 9404 3053 9454 3071 9459 3101 9465
TIME...MOT...LOC 1030Z 255DEG 22KT 3096 9459 3056 9447
13Event by event
5 thunderstorm wind, 2 flash flood, 2 flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Tyler
- When
- May 27, 4:37 AM CST
- Where
- Tyler County, 3.89 mi SSW of Woodville Tylerco Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 30.720, -94.480
The COOP observer near Woodville reported trees down.
Thunderstorm Wind, Hardin
- When
- May 27, 4:40 AM CST
- Where
- Hardin County, 3.65 mi NW of Village Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.520, -94.440
Trees were blown down near Wildwood.
Thunderstorm Wind, Jasper
- When
- May 27, 12:20 PM CST
- Where
- Jasper County, 7.91 mi WNW of Curtis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 30.970, -94.190
Trees were downed onto County Roads 23, 28, 29, and 62 in Northwest Jasper County.
Tornado, Jasper
- When
- May 27, 12:28 PM CST to 12:29 PM CST
- Where
- Jasper County, 10.21 mi WSW of Browndale to 10.17 mi WSW of Browndale
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 50 yd
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 31.066, -94.130
A motorist driving over the Sam Rayburn Dam captured a video of a tornado south of the dam near the Angelina River. Local Law enforcement reported a few trees down near Ebenezer with no structures damaged.
Flash Flood, Tyler
- When
- May 27, 1:37 PM CST to 6:35 PM CST
- Where
- Tyler County, 3.33 mi SSW of Rockland to 0.78 mi N of Chester
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 30.977, -94.404
Heavy rain fell across central and northwest portions of Tyler County with 3 to 6 inches of accumulation common. This fell on already saturated from storms around one week earlier. The excessive amount of rainfall caused the Lake Amanda Dam to fail which drained the lake and caused downstream evacuations along Wolf Creek. Numerous roadways were flooded during the event as well including Highways 69, 190, and 256 near Woodville.
Flash Flood, Jasper
- When
- May 27, 1:41 PM CST to 3:41 PM CST
- Where
- Jasper County, 10 mi WSW of Browndale to 14.47 mi NW of Curtis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.063, -94.125
Heavy rain produced widespread 2 to 6 inches of rainfall on already saturated soil. This produced flooding that closed portions of highway 63 near Ebenezer. Sam RayBurn Dam received 7.26 inches.
Thunderstorm Wind, Jasper
- When
- May 27, 2:23 PM CST
- Where
- Jasper County, 4.15 mi N of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.980, -94.000
A tree was downed onto Highway 190.
Thunderstorm Wind, Orange
- When
- May 27, 3:28 PM CST
- Where
- Orange County, 1.38 mi ENE of Vidor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.130, -94.000
A spotter estimated a wind gust around 60 MPH in Vidor.
Flood, Tyler
- When
- May 27, 6:00 PM CST to May 31, 11:59 PM CST
- Where
- Tyler County, 0.76 mi SE of Dam Res to 5.23 mi ESE of Spurger
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- River/Stream Gage
- Coordinates
- 30.841, -94.193
Heavy rain produced widespread 2 to 6 inches of accumulation with the maximum reported a Sam Rayburn Dam of 7.26 inches. Flood waters drained down the Neches late in the month to produce flooding along the river. Numerous roads were flooded along with a few homes in the Barlow Lake neighborhood just south of Steinhagen Lake. A secondary higher peak from the event did not occur until early June.
Flood, Jasper
- When
- May 27, 6:00 PM CST to May 31, 11:59 PM CST
- Where
- Jasper County, 3.82 mi SW of Beech Grove to 7.09 mi S of Mt Union
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 30.819, -94.183
A flood wave from rainfall during the 27th moved down the Neches River flooding roadways in Southern Jasper County by the end of the month. The peak of the flood reached Evadale during early June.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, May 27 to 28, 2016$8.2 million · 1 in hail · 6 events
- Tornado in Wisconsin, May 27, 2016$100,000 · EF1 · 1 event
- Flash Flood and Hail in Nebraska, May 27 to 28, 2016$50,000 · 0.88 in hail · 2 events
- Hail in Oklahoma, May 27, 20162.25 in hail · 25 events
- Flash Flood in Colorado, May 27, 2016$20,000 · 1 event
- Tornadoes and Hail in Kansas, May 27, 2016EF0 · 7 events
- Flash Flooding and Damaging Winds in Texas, May 27, 201665 kt wind · 6 events
- Flash Flood and Hail in Missouri, May 27 to 28, 20161 in hail · 6 events
- Tornadoes and Flash Flood in Kansas, May 27, 2016EF0 · 6 events
- Tornadoes in Minnesota, May 27, 2016EF0 · 4 events
- Damaging Winds in Louisiana, May 27, 201665 kt wind · 4 events
- Damaging Winds in Louisiana, May 27 to 28, 2016$10,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636242, 636240, 636237, 636236, 636235, 636244, 636238, 636243, 636258, 636261.